We first suggested that Americans love laxatives many decades ago. That has not changed. If you visit the “Best Sellers in Laxatives” on Amazon, MiraLax is #1. It is also prominently placed on the CVS Pharmacy website, as well as the Costco and the Walmart.com websites. Are there any side effects linked to Miralax? This reader wants to know: can Miralax cause gas?
Q. I have a lot of gas every day. I take MiraLax every day to prevent constipation. It really works! Could it also be causing the gas?
A. MiraLax contains polyethylene glycol 3350. It is classified as an osmotic laxative. If you think back to your high school science class, you may remember that osmosis is the process by which water equalizes concentrations of a solute like salt or sugar on both sides of a membrane. If you drop a raisin in a glass of water, it will plump up as water moves through the skin and into the dried grape.
The lining of the digestive tract is a semi-permeable membrane. Since polyethylene glycol is a concentrated solute that doesn’t get through the lining, water moves into the gut and softens the stool.
Miralax Side Effects:
To answer the question: Does Miralax cause gas. The answer is yes! MiraLax can cause gas and bloating. Other side include nausea, stomach cramps, diarrhea or allergic reactions such as hives, itching or trouble breathing. The label advises against continuous use for more than a week.
For more information about natural ways to combat constipation and reduce gas, you may wish to consult our eGuide to Overcoming Digestive Disorders. This online resource can be found in the Health eGuides section of this website.